Colorado, 2002

Heavy Snow in Colorado, December 3 to 4, 2002

December 3 to 4, 2002 · NWS PUB · 3 events in 3 counties and zones

3 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 3, 3:06 AM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 3, 3:06 AM MST, 5 hours 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
306 AM MST TUE DEC 3 2002

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

...MAJOR CHANGES TO FCST AS UPPER LOW NOW MOVING FARTHER NORTH...

CURRENTLY...ABUNDANT TROP MOISTURE ALOFT IS OVER ENTIRE CWA
ASSOCIATED WITH UPPER LOW IN NW ARIZ. COMP RADAR INDICATED PRECIP
BLOSSOMING OVER MOST OF NM.

NEAR TERM (TIL AOA 9-AMISH) I NOT TOO CONFIDENT LOW CLOUDS WILL
DEVELOP OVER CWA GIVEN THICK CI OVER REGION. PRECIP WILL LIKELY GET
INTO THE FAR S SJU AND FAR S SANGRES BY MID MORNING.

TODAY/TONIGHT...ALL SHORT RANGE GUIDANCE DRAWING TIGHT GRADIENT OF
PRECIP OVER S CO. GENERALLY NORTH OF HIGHWAY 50 WILL JUST SEE CLOUDS
NEXT 24 HOURS WHILE SOUTH OF 50 I ANTICIPATE LIGHT RAIN/SNOW STARTING
LATER THIS MORNING. LATEST RUC MOST AGGRESSIVE AS IT SWINGS 700 MB
WINDS INTO THE SE OVER FAR S CO WHICH COULD MEAN SOME STEADY SNOWS S
SANGRES. FOR THIS REASON...ALONG WITH 06Z MESOETA..I PUT IN 2-4
INCHES OF SNOW S SANGRES WITH 1-2 S SAN JUANS. OVER THE REST OF FAR
S CO...I EXPECT LIGHT RAIN/SNOW MIX THROUGH THE AFTERNOON AND
ENDING LATER THIS EVENING FROM W-E. SHOULD SEE LOTS OF LOW CLOUDS
ALL OF PLAINS TONIGHT WITH AREAS OF FOG. SKIES ON E PLAINS WILL BE
SLOW TO CLEAR. - HODANISH

LONG TERM DISCUSSION...

LONG TERM FCST CHALLENGES WILL BE PERSISTENCE OF CLOUD COVER ON WED
AND AFFECT ON TEMPS...THEN POPS WITH NEXT SYSTEM ON SATURDAY.

ONCE UPPER LOW EXITS REGION OVERNIGHT...STRATUS ACROSS SE PLAINS
SHUD PERSIST INTO MORNING AREAS WITH LOW T/TD SPREADS ALLOWING FOR
AREAS OF FOG.  STRATUS MAY BREAK UP SOME ACROSS EAST PLAINS IN THE
LATE PM...HOWEVER THINK THAT MOST AREAS WILL GENERALLY REMAIN MOSTLY
CLOUDY WITH SLOW DIURNAL TEMP RECOVERY.  HAVE SHADED BACK HIGHS JUST
A BIT.  AS ANOTHER SHORTWAVE CLIPS BY NE COLORADO WED AFTN...THIS
WILL SEND A REINFORCING SURGE OF COLD AIR INTO SE CO WED NIGHT...SO
STRATUS SHUD REDEVELOP.  OUT WEST...SOME DIFFERENCES DEVELOP IN
MODELS FOR WED NIGHT WITH AVN BRINGING A WEAK SHORTWAVE THROUGH NW
FLOW INTO CEN MTNS WED NIGHT.  ETA BARELY SHOWS THIS FEATURE EXCEPT
IN 500 MB RH FIELDS.  THE CANADIAN MODEL APPEARS THE IN BETWEEN
SOLN.  HARD TO SAY HOW MUCH MOISTURE WILL BE ASSOC WITH THIS SYSTEM
WITH AVN PROBABLY TOO MOIST...BUT PERHAPS ETA TOO DRY.  HAVE OPTED
NOT TO ADD SLIGHT CHANCE POPS TO HIR CEN MTN AREAS WED NIGHT DUE TO
MODEL INCONSISTENCIES...BUT IT BEARS WATCHING. BY DAWN THURS...LOWER
TROP FLOW BEGINS TO SWING AROUND FROM THE WEST AS SFC HIGH
CONTINUES TO PUSH SOUTHWARD INTO TX.  SO STRATUS WILL PROBABLY DRAIN
AWAY FROM EASTERN SLOPES TOWARDS MORNING...AND MESO-ETA LOWER LVL
RH FIELDS DEPICT THIS WELL.

NEXT CONUNDRUM AS TO HOW WARM IT WILL BE FOR THURS AND FRI...WITH
AVN KEEPING RIDGE AXIS FURTHER WEST...THEREFORE COLDER ACROSS SE
CO...AND ETA KEEPING RIDGE AXIS FURTHER EAST...WITH CANADIAN
PROBABLY THE AVG BETWEEN THE TWO.  ETA HAS 700 TEMPS RANGING FROM
-2 TO -4C ACROSS CWA...WITH AVN IN THE -6 TO -8 RANGE.  WITH
STRATUS IN THE AM PROBABLY LATEST TO BREAK ACROSS EASTERN PLAINS
WILL KEEP TEMPS IN THE 40S FOR NOW (COOLEST POINTS EAST).  BUT
COULD BE WARMER IF ETA PANS OUT.  OTHERWISE DRY.

ALL EXTENDED MODELS IN GOOD AGREEMENT WITH NEXT UPPER TROUGH
APPROACHING WRN CO FROM GREAT BASIN EARLY SATURDAY SPREADING SHOWERS
FROM WEST TO EAST ACROSS FCST AREA. TIMING LOOKS ABOUT 6 HRS EARLIER
THAN PREV RUNS...BUT HARD TO SAY THIS FAR OUT. WILL BUMP UP TIMING
JUST A BIT. COLD FRONT MOVES THROUGH THE SE PLAINS ON SAT AND CURRENT
GRIDS HAVE 20 POPS SPREADING EASTWARD DURING THE DAY. TRACK OF THIS
SYSTEM APPEARS SIMILAR TO THE ONE MOVING THROUGH DURING SHORT TERM...
AND POPS IN GRIDS LOOK GOOD. OTHERWISE...SYSTEM EXITS AREA BY SUNDAY
AM WITH RETURN OF WARMER CONDITIONS FOR MONDAY.  -KT

.PUB...NONE.
Hazardous weather outlook, Dec 3, 6:51 AM MST, 2 hours 9 minutes before
COZ058>089-093>099-041400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SKIRT THE SOUTHERN PARTS OF
SOUTHERN COLORADO TODAY. SNOW IS EXPECTED TO OCCUR...MAINLY SOUTH OF
HIGHWAY 50. SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES IS EXPECTED IN
THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND SOUTHERN SAN JUAN
MOUNTAINS. 1 TO 3 INCHES WILL BE POSSIBLE OVER THE RATON MESA ALONG
THE COLORADO AND NEW MEXICO BORDER.

NORTH OF HIGHWAY 50...ONLY CLOUDY SKIES ARE ANTICIPATED.

ONCE SUN SETS LATER TODAY...FOG IS EXPECTED TO DEVELOP OVER THE
EASTERN PLAINS AND ADJACENT MOUNTAINS OF SOUTHERN COLORADO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

ANOTHER UPPER LEVEL SYSTEM WILL BRING THE POSSIBILITY OF SNOW
SHOWERS TO SOUTH CENTRAL AND SOUTHEAST COLORADO ON SATURDAY.  NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME...AS THE SYSTEM
IS PROJECTED TO PASS MAINLY TO THE SOUTH OF THE AREA.  HOWEVER MUCH
UNCERTAINTY EXISTS AS TO THE PATH OF THIS SYSTEM...SO PEOPLE
PLANNING TRAVEL OR OUTDOOR ACTIVITIES ON SATURDAY SHOULD KEEP
INFORMED OF THE LATEST FORECASTS.  OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.

HODANISH/KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 3, 9:00 AM MST to December 4, 6:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

An upper level low pressure system moving across northern New Mexico brought snow to portions of extreme southeast Colorado near the New Mexico border. Some of the higher snow amounts include around 6 inches near Trinidad in western Las Animas county...8 inches at Kim in eastern Las Animas county and 8 inches 7 miles south of Campo in far southern Baca county.

Heavy Snow, Eastern Las Animas County

When
December 3, 9:00 AM MST to December 4, 6:00 AM MST
Where
Eastern Las Animas County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Heavy Snow, Springfield Vicinity / Baca County

When
December 3, 9:00 AM MST to December 4, 9:00 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327094, 5327095, 5327096.